Two cops and two kids grasped the stretcher’s corners. They counted to three, then lifted me and trudged across a snowfield toward the helicopter.
Over three decades ago, I’d been leading a church’s youth backpack in the Sierra Nevada. On the last day of the trip, I tumbled down a snow-covered slope and broke a leg. A California Highway Patrol copter was sent to pull me off the mountain. As the blades thrashed, as the cops (the pilot and co-pilot) prepared to aim the stretcher into the rear compartment, a youth leaned over me and said . . .
“They’re gonna give you morphine when you get to the hospital.”
I’m sure I grimaced. I’m sure the racket from the churning blades meant we all shouted. I’m sure I felt worse than awful. But I recall replying, “No way! People aren’t given morphine anymore.”
How wrong I was. Shortly after arriving at the emergency room in a South Lake Tahoe hospital, a nurse injected morphine into me. The surgeon identified my injury as a “tib-fib spiral fracture.” Which meant my left leg’s tibia and the fibula were broken. Any movement produced excruciating pain. Then the morphine coursed through my body and all was good. Farewell to the raging, teeth-clenching pain. Hello to warm and cuddly feelings.
Morphine works, and has since Germany’s Friedrich Sertuner extracted the alkaloid from opium poppy plants in 1804. He named the extract after Morpheus, the Greek god of sleep. By 1817, Sertuner was marketing his “analgesic.” 200 years later, it continues as one of the drugs of choice for a hospice patient’s pain.
But wait! It’s addictive! It’s dangerous! It causes lethargy and incoherence and a lot of other bad to worse stuff. Morphine is arguably hospice’s most controversial drug. When I was a hospice chaplain, visiting patients in their homes, I’d hear their morphine fears . . .
- I’ll be “knocked out,” unable to communicate with loved ones.
- I’ll become a drug addict in the last days of my life.
- What if a family member accidentally or intentionally takes some?
- What if I’m accidentally or intentionally overdosed and die before my time?
Morphine is dangerous. Indeed since 1914 the U.S. government has labeled it a controlled substance. Recreational drugs like heroin are the grim reapers of morphine’s volatile family. Sleep, with a nod to the myth of Morpheus, is one of its more benign side effects. But for many patients, a drug’s history and clinical effectiveness are secondary. The logical medical explanations from doctors and nurses don’t matter. But our illogical, completely understandable feelings do matter.
Morphine, as effective as it can be for many, is a glaring reminder that a person has a fatal illness. Each dose, though pain may be relieved, serves as a countdown to death. We may politely warn that morphine causes drowsiness or constipation (and other side effects), but the rude reality is the drug represents less and less personal control over decisions.
Ask the nurse questions about morphine. Seek input from the hospice’s physician. Some patients are allergic to the drug; there are options to morphine for helping a patient’s pain. But, please, don’t ignore addressing the physical pain. Even more, deal with the emotional “side effect” questions: is morphine’s addictiveness the concern . . . or a dread of your dying? Are you worried about general lethargy . . . or grieving the loss of your control?
Years ago, I was wrong about morphine. It is still used! But the old fears about morphine are as new as the next time it is prescribed for your pain. Please, seek the answers to your questions about morphine, and be as open as you can about your physical, spiritual and emotional concerns.
(Hospice vigorously protects a patient’s privacy. I’ll take care with how I share my experiences. Any names used are fictitious. Events are combined and/or summarized.)